Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Had vasectomy. Have testicle pain, swelling and mass on testicle. Suspected epididymitis, prescribed antibiotic. Cause?

User rating for this question
Answered by
Practicing since : 2005
Answered : 614 Questions
Two years ago I had a vasectomy. This week I had some aching in my right testicle. Three days later it started to swell and I detected a raisin-sized mass towards the bottom and right side of the testicle. I went to the doctor today and he said he thought it was a case of epididymitis. He prescribed some anti-biotics for a few weeks and told me to check back with the urologist who performed the surgery at the end of the drug regimen. He didn't think the mass was cancerous due to its location. The mass is what has me worried. What is it? I have read of sperm granulomas and spermatoceles, but from what I understand, these are typically located at the top of the testicle. Both ends of the vas deferens were cauterized during the procedure if that makes any difference. The pain and swelling happened two months ago after having sex for a few days in a row with my wife. The same thing happened again in this scenario. I appreciate any answers you may be able to provide.
Posted Tue, 8 Oct 2013 in Men's Health
Answered by Dr. Manuel C See IV 32 minutes later
Brief Answer:
I believe it is a sperm granuloma.

Detailed Answer:
Sperm granuloma are caused by sperm leaking from a vas deferens into the tissue around it and forming a small lump. The sperm that leaked will cause an inflammatory reaction which causes the pain and swelling in the area. The location of the spermatocoele can be at the top or bottom of the testis anywhere along the tract of the vas deferens.

Usually it will resolve with pain medications and warm compress on the area. In severe cases where in the pain and granuloma is causing severe alteration in quality of life and if it interferes with your daily activity then surgery may be an option to remove the granuloma. Surgery can be done under local anesthesia as an out patient procedure but this is usually a last resort.

The doctor is right in saying that mass in that area is usually benign (non-cancer) 99% of the time. I would suggest a testicular ultrasound just to be sure if the mass you are feeling is in the testicle or outside the testicle (in the vas segment).

I hope i was able to answer your questions and concerns clearly. Thank you very much.

Yours Truly,

Manuel C See IV, M.D. DPBU
Above answer was peer-reviewed by
Follow-up: Had vasectomy. Have testicle pain, swelling and mass on testicle. Suspected epididymitis, prescribed antibiotic. Cause? 23 hours later
Should I wait to finish the antibiotics as instructed or should I see my urologist sooner to get the ultrasound scheduled?
Answered by Dr. Manuel C See IV 19 minutes later
Brief Answer:
Finish the antibiotic then see your Urologist.

Detailed Answer:
Good Day and Thank you for the follow-up question.

I would advise to finish the antibiotic coverage then see your Urologist. That way we can see what will happen after the antibiotic duration, number 2. The Urologist would also would want you to finish the antibiotics first to rule out an infectious process then if it doesn't resolve then get the ultrasound and we'll see what is inside the scrotum.

Thank you again and have a good day.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor